MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN135T90
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02028.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using a lantern delivery microcatheter (lantern) and ruby coils.During the procedure, while advancing a ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil became stuck at the distal end of the lantern.The physician attempted to push the ruby coil through the lantern but was unable to get the ruby coil to move.The physician then attempted flush the ruby coil out of the lantern and into the aneurysm; however, the ruby coil remained stuck in the same location.Therefore, the ruby coil and lantern were removed from the patient.The procedure was completed using a new lantern and a new ruby coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the lantern was ovalized from approximately 133.5 ¿ 134.5 cm from the hub.Conclusions: evaluation of the returned lantern revealed an ovalization on the distal tip.If the device is gripped or pinched during use, damage such as an ovalization may occur.During functional testing, a demonstration mandrel was unable to advance through the lantern due to the ovalization.The ovalization likely contributed to the resistance experienced during the procedure and during the functional testing.Evaluation of the returned ruby coil revealed a kinked and fractured pusher assembly, a detached embolization coil and offset coil winds on the proximal end of the embolization coil.If the ruby coil is forcefully advanced against resistance, damage such as offset coil winds and a kinked pusher assembly may occur.Further manipulation of a kinked pusher assembly may result in a fracture which may cause the embolization coil to detach.Further evaluation revealed additional pusher assembly kinks.These kinks were likely incidental to the reported complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02028.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9267911
Report Number3005168196-2019-02027
Device Sequence Number13921505
Product Code DQY
UDI-Device Identifier00814548016665
UDI-Public00814548016665
Combination Product (Y/N)Y
Initial Reporter CountryBE
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2021
Device Catalogue NumberPXSLIMLAN135T90
Device Lot NumberF87160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/03/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date11/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005